Alert archive / Virginia / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 1, NWS Blacksburg, VA

March 11, 2000Henry County, Patrick County, City of Martinsville, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Mar 11, 2000, 6:04 PM EST for Henry County, Patrick County, City of Martinsville, Virginia. It was in force for 31 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 11, 2000, 6:04 PM EST (23:04 UTC)
Expired
Mar 11, 2000, 6:35 PM EST
In force
31 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

Counties City of Martinsville, VA, Henry County, VA, Patrick County, VA

What was reported inside it

TimeReportWhereRemark
Mar 11, 6:10 PM ESTThunderstorm WindCountywide, VA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.1 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2000-03-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 148 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2000-03-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 183 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
148 J/kg
Mixed-layer CIN
-74 J/kg
Mixed-layer LCL
1018 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
183 m²/s²
0-3 km storm-relative helicity
158 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRNK 112305
SVRRNK
VAC089-141-690-112335-

BULLETIN--IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
604 PM EST SAT MAR 11 2000

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HENRY COUNTY IN SOUTH CENTRAL VIRGINIA.
  MARTINSVILLE IN SOUTH CENTRAL VIRGINIA.
  PATRICK COUNTY IN SOUTHWESTERN VIRGINIA.

* UNTIL 635 PM EST.

* AT 604 PM EST... BLACKSBURG DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 11 MILES SOUTHWEST OF MARTINSVILLE OR 6 MILES
  SOUTHWEST OF HORSE PASTURE... MOVING NORTH AT 45 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  SANVILLE...
  FIELDALE...
 L BASSETT...
  FIGSBORO...
  OAK LEVEL...

<< CALL TO ACTION >> DAMAGING WINDS AND HEAVY RAIN ARE LIKELY. GO
INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS!


.END/JDS

N

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 11, 10:15 AM EST, 7 hours 49 minutes earlier.

Area forecast discussion, Mar 11, 10:15 AM EST, 7 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
1015 AM EST SAT MAR 11 2000

SFC WARM FNT IS JUST SOUTH OF ROA/LYH AT 15Z...AND MOVG NWD. SHOULD
CLEAR NR SECTIONS OF THE CWA THIS AFTERNOON. PCPN FROM THIS MORN/S
MCS HAS CLEARED THE FA. SOLID CLDINESS IN ALL BUT THE PIEDMONT THIS
MORN...AND IT DOESN/T LOOK LIKE THERE WILL BE MANY BREAKS. 12Z UA
PLOTS SHOW NEARLY CLOSED UPPER LOW OVR NRN ARK...WITH AN 80 KT JET
ROTATING THRU THE BASE OF THE TROF AT 500 MB. AREA SHRA/TSRA FILLING
IN ACROSS TN/NRN GA IN LFQ OF JET AND DIFFLUENCE ALOFT AHEAD OF THE
UPPER LOW. HAD A QUICK LOOK AT THE 12Z ETA...AND BEST DYNAMICS/UPPER
DIVERGENCE PROGGED TO SWING INTO NW SC/SWRN NC AROUND 00Z. SHOULD BE
A GOOD BOUNDARY THEN WITH CLDY FOOTHILLS WWD...AND P SUNNY EWD INTO
THE PIEDMONT WHERE TEMPS WILL BE WELL INTO THE 70S AND DEWPOINTS
WILL BE AROUND 60. ERN EDGE OF CWA WILL HAVE A THREAT FOR SVR. FROM
FOOTHILLS WWD...LOOKS LIKE A LARGE AREA OF SHRA/FEW TSRA WILL MOVE
THRU THIS AFT/INTO EARLY EVE. CURRENT FCST IS DOING VERY WELL...AND
LITTLE CHANGE IS NEEDED.

.RNK
VA...NONE.
WV...NONE.
NC...NONE.

JJ

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 11, 6:42 PM ESTSevere Thunderstorm WarningRNKHalifax, Pittsylvania48 min
Mar 11, 6:42 PM ESTSevere Thunderstorm WarningRNKFranklin48 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.